Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 166, NWS St. Louis, MO

May 7, 2024Saint Charles County, Warren County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 7, 2024, 4:16 AM CDT for Saint Charles County, Warren County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2024, 4:16 AM CDT (09:16 UTC)
Expired
May 7, 2024, 5:00 AM CDT
In force
44 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Saint Charles County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 18 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 4:21 AM CDTTORNADO3 Nw Defiance, MOA brief EF-0 tornado with maximum wind gusts of 76mph touched down northwest of Defiance west of the Weldon Spring Conservation Area and tracked east-northeast. It snapped tree branches and uprooted a few before lifting one minute later.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 12:53 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

305 
WUUS53 KLSX 070916
SVRLSX
MOC183-219-071000-
/O.NEW.KLSX.SV.W.0166.240507T0916Z-240507T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
416 AM CDT Tue May 7 2024

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  St. Charles County in east central Missouri...
  Southeastern Warren County in east central Missouri...

* Until 500 AM CDT.

* At 415 AM CDT, a severe thunderstorm was located over Lake St.
  Louis, moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  O'Fallon, St. Charles, St. Peters, Wentzville, Maryland Heights,
  Hazelwood, Lake St. Louis, Bridgeton, Dardenne Prairie, Weldon
  Spring, Cottleville, St. Paul, Elsah, West Alton, New Melle,
  Josephville, Portage Des Sioux, Augusta, Weldon Spring Heights, and
  Harvester.

This includes Interstate 70 in Missouri between exits 203 and 229.
 
This also includes Confluence State Park and First Missouri State
Capitol Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 800 AM CDT for southwestern
Illinois...and east central Missouri.

&&

LAT...LON 3881 9012 3882 9019 3889 9033 3883 9036
      3882 9045 3869 9054 3869 9066 3860 9077
      3854 9089 3855 9098 3889 9095 3887 9082
      3892 9079 3893 9073 3891 9072 3893 9067
      3887 9056 3897 9044 3892 9025 3884 9011
TIME...MOT...LOC 0915Z 252DEG 28KT 3876 9080 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Elmore
2 follow-up statements
809 
WWUS53 KLSX 070944
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
444 AM CDT Tue May 7 2024

MOC219-070953-
/O.CAN.KLSX.SV.W.0166.000000T0000Z-240507T1000Z/
Warren MO-
444 AM CDT Tue May 7 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WARREN COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 AM CDT for southwestern
Illinois...and east central Missouri.

&&

LAT...LON 3881 9012 3882 9019 3889 9033 3883 9036
      3882 9045 3869 9054 3869 9066 3864 9073
      3892 9079 3893 9073 3891 9072 3893 9067
      3887 9056 3897 9044 3892 9025 3884 9011
TIME...MOT...LOC 0943Z 252DEG 28KT 3883 9053 

$$

MOC183-071000-
/O.CON.KLSX.SV.W.0166.000000T0000Z-240507T1000Z/
St. Charles MO-
444 AM CDT Tue May 7 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR NORTHERN ST. CHARLES COUNTY...

At 443 AM CDT, a severe thunderstorm was located over St. Charles,
moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
O'Fallon, St. Charles, St. Peters, Maryland Heights, Hazelwood, Lake
St. Louis, Bridgeton, Dardenne Prairie, Weldon Spring, Cottleville,
St. Paul, Elsah, West Alton, Portage Des Sioux, Weldon Spring
Heights, Harvester, Orchard Farms, and Kampville.

This also includes Confluence State Park and First Missouri State
Capitol Historic Site.
 
This includes Interstate 70 in Missouri between exits 216 and 229.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 AM CDT for southwestern
Illinois...and east central Missouri.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3881 9012 3882 9019 3889 9033 3883 9036
      3882 9045 3869 9054 3869 9066 3864 9073
      3892 9079 3893 9073 3891 9072 3893 9067
      3887 9056 3897 9044 3892 9025 3884 9011
TIME...MOT...LOC 0943Z 252DEG 28KT 3883 9053 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Elmore
864 
WWUS53 KLSX 070955
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
455 AM CDT Tue May 7 2024

MOC183-071005-
/O.EXP.KLSX.SV.W.0166.000000T0000Z-240507T1000Z/
St. Charles MO-
455 AM CDT Tue May 7 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ST. CHARLES COUNTY
WILL EXPIRE AT 500 AM CDT...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Tornado Watch remains in effect until 800 AM CDT for southwestern
Illinois...and east central Missouri.

&&

LAT...LON 3881 9012 3882 9019 3889 9033 3883 9036
      3882 9045 3869 9054 3869 9066 3864 9073
      3892 9079 3893 9073 3891 9072 3893 9067
      3887 9056 3897 9044 3892 9025 3884 9011
TIME...MOT...LOC 0955Z 252DEG 28KT 3885 9044 

$$

Elmore

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 11:55 PM CDT, 4 hours 21 minutes earlier. Its key messages:

  • Late tonight into early Tuesday morning, there is a threat of strong to severe thunderstorms with damaging winds and brief tornadoes the main hazards.
  • On Tuesday afternoon, there is a conditional threat of a few strong to severe thunderstorms in southeastern, far eastern MO and southwestern IL.
  • On Wednesday, the greatest chance of severe thunderstorms exists. Severe thunderstorms will be capable of all hazards including very large hail and a few strong tornadoes.
Area forecast discussion, May 6, 11:55 PM CDT, 4 hours 21 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1155 PM CDT Mon May 6 2024

.UPDATE...
Issued at 908 PM CDT Mon May 6 2024

Forecast for overnight still looks on track as a line of strong to
severe thunderstorms looks to moves east across the area. There
are currently several lines of severe thunderstorms over eastern
Kansas and Oklahoma that are still expected to congeal and move
east into the western Missouri shortly and into the CWA overnight.
Latest runs of the CAMS including the HRRR have been consistent
in bringing the line across the area most likely between 2 am and
7 am. The low level jet is expected to continue to increase which
will bring more moisture overnight and increase instability ahead
of the line. As mentioned previously, the LLJ will increase the
potential for damaging winds and brief tornadoes with any bowing
segments.

There is potential for redevelopment ahead of the front tomorrow,
but those chances remain low.

Britt

&&

.KEY MESSAGES...

- Late tonight into early Tuesday morning, there is a threat of
  strong to severe thunderstorms with damaging winds and brief
  tornadoes the main hazards.

- On Tuesday afternoon, there is a conditional threat of a few
  strong to severe thunderstorms in southeastern, far eastern MO
  and southwestern IL.

- On Wednesday, the greatest chance of severe thunderstorms
  exists. Severe thunderstorms will be capable of all hazards
  including very large hail and a few strong tornadoes.

&&

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 255 PM CDT Mon May 6 2024

The CWA is currently beneath an upper-level shortwave ridge
sandwiched between a departing trough over the Ohio Valley and a
deepening, occluding closed low over the Northern Plains. Quiet
conditions under the shelter of the shortwave ridge will come to an
end tonight as a series of shortwave troughs eject northeastward
from the base of the closed low within southwesterly flow, helping
to establish the much-advertised active weather pattern that will
linger across the region through Wednesday.

The first shortwave is now entering the Central Plains, assisting
the development of strong to severe thunderstorms this afternoon and
evening ahead of a cold front as increasingly warm, moist, and
unstable air is transported northward via low-level southerly flow
in the warm sector. CAMs unanimously depict the thunderstorms in the
Central Plains congealing an eastward-moving QLCS tracking quickly
through MO tonight. This QLCS is expected to reach central and
northeastern MO around 12 to 2 am TUE. By that time, instability
will be relatively lower than earlier to the west, but the general
consensus in short-term model guidance is that SBCAPE will still be
over 1000 to locally near 2000 J/kg accompanied by 35 to 45 kt of
deep-layer wind shear, supporting only a gradual weakening of the
QLCS. In addition, 30 to 40 kt of 0 to 3 km wind shear and 0 to 1 km
wind shear will be available. Therefore, a threat for damaging winds
and brief tornadoes will accompany the QLCS, especially any
northeastward surging bowing segments orthogonal to the 0 to 3 km
wind shear vector. As the QLCS continues eastward through the
remainder of the CWA very late tonight into Tuesday morning,
instability will decrease slightly with both time and eastward
extent due to increasing BL stability and decreasing moisture.
Exactly how much this instability decreases is uncertain and will
impact if the QLCS weakens more quickly and if the corresponding
damaging wind and brief tornado threat decreases more quickly. The
weakening QLCS will depart the CWA through 7 to 8 am TUE.

The depth and southward extent of the QLCS's cold pool Tuesday
morning will have implications on how much recovery of instability
can occur by Tuesday afternoon ahead of an approaching Pacific cold
front. However, even the 10th percentile of SBCAPE in the latest
HREF reaches 1000 to 1500 J/kg in southeastern MO and southwestern
IL, increasing confidence in instability recovering. Large-scale
ascent will be rather nebulous during that time, but weak moisture
convergence along a Pacific cold front passing through southeastern
MO and southwestern IL, perhaps far eastern MO during early
afternoon is the main potential catalyst for thunderstorm
initiation. Although not all CAMs initiate thunderstorms before the
front departs the CWA. IF thunderstorms develop, a few could be
strong to severe with deep-layer wind shear projected to be 50 to 60
kt with a few supercells possibly merging into small bowing
segments. The main hazards with any severe thunderstorms will be
damaging winds, large hail, and possibly a tornado, with the threat
ending by late afternoon as the front clears the CWA. Low-level CAA
behind the Pacific cold front will be counteracted by strong
insolation and downsloping of flow off the Ozark Mountains, leading
to widespread high temperatures in the low to mid-80s F near and
south of I-70 and in the upper 70s F northeastern MO and west-
central IL.

Pfahler

&&

.LONG TERM...  (Wednesday through Next Monday)
Issued at 255 PM CDT Mon May 6 2024

Nearly all indications in model and analog guidance point to
Wednesday being the summit of the active weather pattern. As another
upper-level shortwave trough preceding an eastward ejection of the
Northern Plains closed low occurs from the Central Plains to
Mississippi River Valley, Tuesday's cold front will lift back
northward into the CWA as a warm front on Wednesday ahead of a weak
surface cyclone. Along and south of the front, a strongly unstable
warm sector is anticipated to exist with model guidance advertising
MLCAPE of 2000 to 4000 J/kg during the afternoon amidst 50 to 70 kt
of deep-layer wind shear. There are still differences in how far
north the warm front reaches by afternoon, which will serve as both
the northward delineation and possibly an enhanced corridor of
significant severe thunderstorms, being an area of enhanced low-
level wind shear and SRH. Latest model guidance has this front
anywhere from southeastern MO to south-central IL by the afternoon,
significantly diminishing confidence in its effective afternoon
position. These discrepancies aside, confidence continues to
increase in the instability-wind shear parameter space being
supportive of severe thunderstorms capable of all hazards, including
very large hail (2" or greater in diameter) and a few strong
tornadoes (EF2 or greater). The exact timing and evolution of
thunderstorms is not entirely clear, but a preliminary window of
severe thunderstorms is from midday through evening on Wednesday
when a cold front finally pushes to the east of the CWA.

Most attention in the forecast was obviously given to the next 3
days, but confidence is high in at least a quieter weather pattern
after Wednesday as a period of time-mean upper-level northwesterly
flow through the weekend. This flow pattern will provide cooler,
near to below average temperatures as periods of low-level CAA
follow multiple fronts passing through the region. Some
opportunities for showers and thunderstorms will accompany these
fronts as well; however, not all ensemble model guidance contain
rain through the period and have timing differences related to
frontal timing and associated upper-level trough timing and
amplitude disparities.

Pfahler

&&

.AVIATION...  (For the 06z TAFs through 06z Tuesday Night)
Issued at 1148 PM CDT Mon May 6 2024

Line of strong to severe thunderstorms over western Missouri is
still on track to move into COU/JEF between 07-10Z, UIN between
08-11Z, and the St. Louis terminals between 09-12Z. These
thunderstorms will likely produce MVFR, possible IFR ceilings and
visibilites in brief downpours and strong wind gusts (possibly
between 35-50 knots). The storms will move off to the east by 12Z,
with just a low chance of redevelopment during the day on
Tuesday. MVFR ceilings will linger through 18Z, but mainly dry and
MVFR conditions are expected during the afternoon. Outside of
thunderstorms winds will gust to 20 knots from the south through
mid morning before veering out of the southwest.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 6, 3:00 PM CDT, 13 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
300 PM CDT Mon May 6 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-072000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
300 PM CDT Mon May 6 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a threat of strong to severe thunderstorms tonight. The main
hazards are damaging winds and brief tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms Tuesday through Thursday. There is
a conditional threat of strong to severe thunderstorms Tuesday
afternoon, but the greatest chance of severe thunderstorms will be on
Wednesday.

There is a chance of thunderstorms again at times Thursday,
Saturday, and Sunday in portions of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Pfahler

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 1:12 AM CDTSevere Thunderstorm WarningLSXCole, Moniteau78 min
May 7, 1:25 AM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway, Monroe80 min
May 7, 2:05 AM CDTSevere Thunderstorm WarningLSXKnox, Shelby70 min
May 7, 2:15 AM CDTSevere Thunderstorm WarningLSXOsage60 min
May 7, 2:19 AM CDTSevere Thunderstorm WarningLSXMonroe41 min
May 7, 2:34 AM CDTTornado WarningLSXKnox14 min
May 7, 2:41 AM CDTSevere Thunderstorm WarningLSXAudrain, Callaway, Montgomery64 min
May 7, 2:57 AM CDTTornado WarningLSXAudrain, Ralls17 min
May 7, 2:59 AM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade, Osage46 min
May 7, 3:06 AM CDTSevere Thunderstorm WarningLSXLincoln, Pike, Warren54 min
May 7, 3:09 AM CDTSevere Thunderstorm WarningLSXCrawford36 min
May 7, 3:27 AM CDTSevere Thunderstorm WarningLSXIron, Reynolds, Washington63 min
May 7, 3:41 AM CDTSevere Thunderstorm WarningLSXFranklin49 min
May 7, 3:49 AM CDTTornado Warning Tornado observedLSXCrawford, Franklin, Washington26 min
May 7, 4:05 AM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis, City of Saint Louis40 min
May 7, 4:13 AM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois47 min
May 7, 4:20 AM CDTSevere Thunderstorm WarningLSXIron, Reynolds, Washington40 min
May 7, 4:23 AM CDTTornado WarningLSXSaint Charles, Saint Louis37 min
May 7, 4:48 AM CDTSevere Thunderstorm WarningLSXMadison, Saint Francois42 min
May 7, 4:58 AM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.